well when i had hairloss...and i mean by the chunks now, my levels were off. nwo that i am being medicated, i do feel that my hair has grown back. it wasn't significantly obvious of my hairloss, but just seeing it come out as i showered, was horrific enough to know that i was going through hairloss. i've been on synthroid for about a year now and it has definitely reduced my hairloss. what are your levels? i read that selenium helps reduce hairloss, but there are more experts in here than i am and i'm sure that they will comment in a matter of time...ok MG, advice here.
In my experience the hair loss will lessen over time as you continue taking the meds. It took a few months between diagnosis and taking medicine before I stopped shedding hair (it was coming out in small clumps, and hairs would come out every time I brushed my hand through my hair- eek!). Silica vitamin complex is supposed to be good for hair thickening. When I took this in addition to taking the thyroid meds it did seem to help.
You have to find the source of your hair loss. It may just be a dysfunctional thyroid, but often in hypothyroidism and hyperthyroidism.. because the thyroid regulates your hormone and mineral proccessing and digestion and everything metabolic with its outputs.. you are often deficient in other areas.
Have you had your ferritin, vit D, and B12 checked?
These are not in your standard chemical profile, but I think they should be in hypoT's especially. Low vit D, B12, and ferritin will amplify any hypoT symptoms you have or often make you think you are hypoT when your TSH, Ft3, and Ft4 say you are near optimal.
Low iron and B12 are the main culprits for hair loss in non-hypoT's or medicated hypoT's. I am hashimoto's thyroiditis, adrenal insufficient, secondary hypothyroid, hashimoto's encephalopathy.. you get the picture. Anyway my hair was coming out by the handful and I had almost every other symptom in the book as well. I was low in ferritin and low in B12.. I didn't get teh vit D tested at the time.. the lady was pulling a vial for each test and forgot the vit D. NINE vials... anyway.. I was low and taking a daily super B complex with 1000% the level of B6, B12 and a few others as well as adding an iron fumarate pill in the evenings got my ferritin near 70 and my B12 smack dab in the middle of the range. My shedding and thinning was reduced but not cured. Then i got thyroid meds from a knowledgable MD next. This caused the shedding to stop and hair began to grow back.
My FT3 levels had to get up into the 70% region of normal. 50% or lower on my FT3 and my shedding rears its head again.
Here is an off the wall question. If your hair has begun to grow back.. is it the same color as that you lost? I was a strawberry blonde or a real light Auburn. When I was losing my hair it was the thicker red hair... the blonde hung out. Now when hair is growing back it is more blonde and brown. I am definitely not happy with that oddity. Just thought I would ask..
So my advice would be post your thyroid values and ranges (TSH, Ft3, FT4). We can look them over and tell you if you are anywhere near optimal levels. Then if you haven't had your ferritin, B12, or vit D checked.. get it done. It may be a lack of absorption due to the thyroid levels be off long enough to effect intestinal absorption of vits and minerals.
If we learn by our mistakes, I am working on one hell of an education.
Wow! Thanks for the responses! I am awaiting my test results and may be jumping the gun, but I am a worrier
I initially went for testing because of an irregular menstrual cycle. But I've noticed since my hair seems really thin at the front. And I have always had extremely thick hair, so it's very scary.
I've read a lot about Synthroid causing more hair loss. Any expereice with that?
And when you are medicated, does the hair just stop falling out or does it regrow as well?
On the hair loss issue, I lost hair when I was off medication and hypo for treatment, and then I kept losing initially when I started synthroid, it's all come back, as thick as ever.......takes a while for those little itty hairs to grow.
Whenever your hormones change (starting meds, no meds, even birth control pills) you can have hair loss.
I can understand what you mean w/ the hair loss. I started treatment for hypothyroid/ low adrenals/ a Ferritin level of 5/ low vitamin D/, etc. about 2 months ago. While the treatment is helping my achiness, shortness of breath, my hair is coming out even more. I know this is truel b/c my scalp keeps burning in the sun. My doctor, who is great, and treats integratively w/ nature throid, which is from pigs vs. synthetic, told me that this should dwindle soon. It's due to your body readjusting to the thyroid meds.
He also said that if it's dry and brittle and breaking, this is more hypo./ versus falling out is more directed at a symptom of hyper.
Just thought you might want the info.